Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 15, NWS North Platte, NE

May 12, 2023Holt County, Nebraska

NWS North Platte, NE issued this tornado warning at May 12, 2023, 5:25 PM CDT for Holt County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2023, 5:25 PM CDT (22:25 UTC)
Expired
May 12, 2023, 6:15 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Holt County, NE

The radar

The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

448 
WFUS53 KLBF 122225
TORLBF
NEC089-122315-
/O.NEW.KLBF.TO.W.0015.230512T2225Z-230512T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
525 PM CDT Fri May 12 2023

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Southeastern Holt County in north central Nebraska...

* Until 615 PM CDT.
    
* At 524 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles southwest of Page, or 10 miles south of
  O'neill, moving northwest at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  O'Neill around 545 PM CDT.

Other locations impacted by this tornadic thunderstorm include Inman.

This includes the following highways...
 Highway 20 between mile markers 302 and 323.
 Highway 281 between mile markers 166 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4222 9836 4215 9858 4244 9895 4253 9848
TIME...MOT...LOC 2224Z 141DEG 23KT 4232 9858 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JWS
3 follow-up statements
541 
WWUS53 KLBF 122239
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
539 PM CDT Fri May 12 2023

NEC089-122315-
/O.CON.KLBF.TO.W.0015.000000T0000Z-230512T2315Z/
Holt NE-
539 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN HOLT COUNTY...
    
At 539 PM CDT, a severe thunderstorm capable of producing a tornado
was located near O'neill, moving northwest at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  O'neill and O'Neill around 555 PM CDT.

Other locations impacted by this tornadic thunderstorm include Inman.

This includes the following highways...
 Highway 20 between mile markers 302 and 323.
 Highway 281 between mile markers 166 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4222 9836 4215 9858 4244 9895 4253 9848
TIME...MOT...LOC 2239Z 151DEG 25KT 4237 9860 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JWS
149 
WWUS53 KLBF 122251
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
551 PM CDT Fri May 12 2023

NEC089-122315-
/O.CON.KLBF.TO.W.0015.000000T0000Z-230512T2315Z/
Holt NE-
551 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL
HOLT COUNTY...
    
At 550 PM CDT, a severe thunderstorm capable of producing a tornado
was located near O'Neill, moving northwest at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Holt County, including the following locations... Inman.

This includes the following highways...
 Highway 20 between mile markers 302 and 322.
 Highway 281 between mile markers 172 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4234 9841 4227 9873 4244 9895 4253 9848
TIME...MOT...LOC 2250Z 151DEG 25KT 4244 9865 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JWS
253 
WWUS53 KLBF 122311
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
611 PM CDT Fri May 12 2023

NEC089-122321-
/O.EXP.KLBF.TO.W.0015.000000T0000Z-230512T2315Z/
Holt NE-
611 PM CDT Fri May 12 2023

...THE TORNADO WARNING FOR CENTRAL HOLT COUNTY WILL EXPIRE AT 615 PM
CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for north central
Nebraska.

LAT...LON 4234 9841 4227 9873 4244 9895 4253 9848
TIME...MOT...LOC 2311Z 141DEG 23KT 4253 9875 

$$

JWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 3:58 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 12, 3:58 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
358 PM CDT Fri May 12 2023

.SYNOPSIS...
Issued at 358 PM CDT Fri May 12 2023

Key Messages:

- Ongoing severe thunderstorm warnings and tornado warnings with
  the threat for severe thunderstorms and isolated tornadoes
  continuing across portions of central and north central
  Nebraska with a Tornado Watch in effect until 9 pm CDT.

- Additional threat for flash flooding into this evening.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 358 PM CDT Fri May 12 2023

A volatile atmosphere is in place. A warm front at 3 pm CDT was
analyzed from near Beatrice through Albion and west to near
Dunning. Intense storm will continue to develop and lift north of
this warm front into north central Nebraska. A tornado threat will
continue into this evening as well as the threat for localized
flash flooding.

A closed upper low was currently centered over northeast Lincoln
County and southwest Custer County. This low will track into far
southeast SD by 12Z Saturday. Heavy rain will be focused this
evening across northern Nebraska from Cherry County east. A cold
front will also advance eastward with a breezy northwest wind.

On Saturday, the upper low will fill, as a broad area of unsettled
weather remains across the region. Showery weather is expected
will a few embedded thunderstorms still possible across
northeastern area. No heavy rain or severe weather is expected
however. Shower chances continue Saturday night as well.

.LONG TERM...(Sunday through Friday)
Issued at 358 PM CDT Fri May 12 2023

The atmosphere will remain fairly moist Sunday into Sunday night
with continued shower chances. By Monday, upper ridging will build
into the region, with shower chances ending.

Zonal flow Tuesday into Wednesday, for main afternoon and evening
chances for showers and thunderstorms. This will continue into
Thursday, until a cold front pushes in early Friday.

Highs will be cool on Sunday from the upper 50s to low 60s,
warming into the 70s Tuesday through Thursday. Cooler Friday
behind the cold front in the 60s to low 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1218 PM CDT Fri May 12 2023

An upper low moving through the region will continue to bring
widespread shower and thunderstorm activity across western and
north central NE. Widespread MVFR/IFR conditions will persist
through most of the TAF period, especially around any storms.
Breezy northwesterly winds will develop through this afternoon
into tonight with gusts up to 30-40 kt.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...WFO UNR
Hazardous weather outlook, May 12, 3:59 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
359 PM CDT Fri May 12 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-132100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
359 PM CDT Fri May 12 2023 /259 PM MDT Fri May 12 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Severe thunderstorms are likely through mid evening mainly east of a
line from Cody, to Callaway. Large hail, heavy rain and strong winds
are expected. Tornadoes are possible mainly north of a line from
Brewster to Bartlett.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely north of a line from Brewster to
Bartlett through 9 PM CDT.

CLB

In the hours before

Special weather statement, May 12, 11:59 AM CDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
1159 AM CDT Fri May 12 2023

NEZ038-121745-
Custer NE-
1159 AM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Custer
County through 1245 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or near Broken Bow, moving northwest at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Broken Bow, Merna, Anselmo and Victoria Springs State Recreation
Area.

This includes the following highways...
 Highway 2 between mile markers 249 and 278.
 Highway 92 between mile markers 266 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4144 9956 4135 9976 4172 10022 4173 9981
TIME...MOT...LOC 1658Z 148DEG 25KT 4145 9971

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JWS
Local storm report, May 12, 12:46 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TORNADO          4 N ARNOLD              41.48N 100.19W
05/12/2023                   CUSTER             NE   EMERGENCY MNGR

            CUSTER COUNTY EMERGENCY MANAGER REPORTS A TORNADO ON THE
            GROUND. HAS SINCE LIFTED.

&&

BROWN
Local storm report, May 12, 12:57 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1257 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TORNADO          5 NNW ARNOLD            41.50N 100.22W
05/12/2023                   CUSTER             NE   EMERGENCY MNGR

            BRIEF TORNADO TOUCHDOWN.

&&

BROWN
Local storm report, May 12, 3:45 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TORNADO          4 NE ERICSON            41.82N 98.61W
05/12/2023                   WHEELER            NE   STORM CHASER

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

BROWN
Local storm report, May 12, 4:00 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          6 N ARNOLD              41.51N 100.19W
05/12/2023                   CUSTER             NE   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTEDAROPE TORNADO APPROXIMATELY 6
            MILES NORTH OF ARNOLD.

&&

SHAWN.JACOBS
Local storm report, May 12, 4:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TORNADO          8 S CHAMBERS            42.09N 98.75W
05/12/2023                   HOLT               NE   LAW ENFORCEMENT

            TORNADO ON THE GROUND 8 MILES SOUTH OF CHAMBERS.

&&

CHRISTOPHER.BUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:32 AM CDTAreal Flood AdvisoryLBFChase, Frontier, Hayes, Keith, Lincoln, Perkins3 hr
May 12, 9:07 AM CDTSpecial Weather StatementLBFCuster23 min
May 12, 10:19 AM CDTAreal Flood AdvisoryLBFArthur, Chase, Hayes, Keith, Lincoln, Perkins12 hr
May 12, 10:34 AM CDTRiver Flood WarningLBFHayes20 hr
May 12, 10:56 AM CDTAreal Flood AdvisoryLBFKeith, Lincoln3 hr
May 12, 11:59 AM CDTSpecial Weather StatementLBFCuster46 min
May 12, 12:20 PM CDTAreal Flood AdvisoryLBFCuster8 min
May 12, 12:28 PM CDTAreal Flood WarningLBFCuster5 hr
May 12, 12:37 PM CDTTornado WarningLBFCuster, Logan38 min
May 12, 12:49 PM CDTTornado WarningLBFBlaine, Custer41 min
May 12, 1:19 PM CDTTornado WarningLBFLogan, McPherson, Thomas41 min
May 12, 2:24 PM CDTTornado WarningLBFCherry, Hooker36 min
May 12, 2:30 PM CDTTornado Warning Tornado observedLBFGarfield, Wheeler45 min
May 12, 2:33 PM CDTTornado WarningLBFGarfield, Loup42 min
May 12, 2:48 PM CDTFlash Flood WarningLBFGarfield, Loup3 hr
May 12, 2:55 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup, Wheeler50 min
May 12, 3:25 PM CDTTornado Warning Tornado observedLBFGarfield, Wheeler50 min
May 12, 3:56 PM CDTTornado WarningLBFCuster, Logan34 min
May 12, 4:01 PM CDTTornado WarningLBFGarfield, Holt, Wheeler44 min
May 12, 4:43 PM CDTTornado Warning Tornado observedLBFGarfield, Holt, Wheeler47 min
May 12, 5:06 PM CDTAreal Flood AdvisoryLBFCuster13 hr
May 12, 5:34 PM CDTAreal Flood AdvisoryLBFHolt4 hr

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.